Hail, Tripp
- When
- August 28, 4:45 AM CST
- Where
- Tripp County, 1.54 mi ESE of Millboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.065, -99.940
Two thunderstorms moved across southern Tripp County during the early morning and produced penny sized hail near Millboro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Two thunderstorms moved across southern Tripp County during the early morning and produced penny sized hail near Millboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 3:00 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 AM MDT SUN AUG 28 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER NORTHWEST SOUTH DAKOTA WITH WARM FRONT DROPPING TO THE SOUTHEAST. HIGH REMAINS OVER MINNESOTA. UPPER LEVEL ANALYSIS PLACES HIGH NEAR THE FOUR CORNERS REGION...WITH RIDGE OVER THE ROCKIES. MCS OVER SW/S CNTRL NODAK CONTINUES TO SLOWLY PUSH SOUTHEASTERLY...WHILE OVER OUR AREA SOME LIGHT CONVECTION IS STARTING TO DEVELOP OVER NERN WY INTO THE BLKHLS WITH APPROACHING SHORT WAVE. FOR TODAY...ISOLD STORMS WILL CONTINUE INTO EARLY THIS MORNING AS WAVE MOVES THROUGH THE AREA. BY AFTERNOON...CONVECTION SHOULD BE LIMITED TO SRN/WRN PTNS AS REMAINING AREAS SHOULD BE IN SUBSIDENCE REGION BEHIND THE WAVE. SLIGHTLY COOLER AIRMASS TRIES TO PUSH IN...BRINGING SLIGHTLY COOLER THOUGH STILL ABOVE AVERAGE TEMPS. DRY CONDITIONS ARE EXPECTED THIS EVENING BEFORE NEXT SHORT WAVE STARTS TO PUSH IN AFTER MIDNIGHT...BRINGING CHANCES FOR CONVECTION TO WRN PTN OF CWA. ON MONDAY...SHORT WAVE WILL CONTINUE TO PUSH THROUGH THE AREA IN THE MORNING...WITH SECONDARY WAVE COMING LATER IN THE AFTERNOON. THEREFORE...WILL KEEP THUNDERSTORM CHANCES THROUGH THE DAY...WITH SLIGHTLY HIGHER CHANCES OVERNIGHT WITH STRONGER SECONDARY WAVE. WITH WEAK INSTABILITY...EXPECT STORMS SHOULD REMAIN TAME. COOLER AIRMASS CONTINUES TO SLOWLY WORK INTO THE AREA WHICH...COMBINED WITH EXPECTED CLOUD COVER...SHOULD KEEP TEMPS NEAR TO SLIGHTLY BELOW AVERAGE. FOR TUESDAY...UNSETTLED PATTERN REMAINS OVER THE AREA AS ROUND OF SHORT WAVES CONTINUE TO SLIDE THROUGH THE AREA...BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. EXTENDED...UPPER RIDGE SHIFTS EAST MID-WEEK AS TROF MOVES ACROSS THE WESTERN U.S. WILL BE VERY WARM ON WEDNESDAY AS 850-700MB TEMPERATURES SUPPORT HIGHS INTO THE 90S. STRONG COLD FRONT WILL SLIDE THROUGH THE AREA THURSDAY...WITH TIMING OF COLD FRONT HAVING A LARGE IMPACT ON HIGHS. BEST CHANCE OF THUNDERSTORMS WILL BE THURSDAY NIGHT AS UPPER TROF MOVES ACROSS THE NORTHERN PLAINS. COOLER AND DRY FOR FRIDAY/SATURDAY. && .AVIATION...ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY WITH LCL MVFR VSBY AND GUSTY WINDS. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 330 AM MDT SUN AUG 28 2011 SDZ046-047-049-281015- MELLETTE SD-TODD SD-TRIPP SD- 430 AM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE... NORTHEASTERN TODD AND WESTERN TRIPP COUNTIES UNTIL 515 AM CDT... AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF WOOD...OR 9 MILES SOUTHEAST OF WHITE RIVER...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WOOD... OKREEK... MOSHER... CARTER... CARSTENS
The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 10:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340881, 344904.